Ask The Doctor > Questions & Answers > Uti and nitrofurantoin

Uti and nitrofurantoin

Patient: I tested positive for uti and my doctor prescribed nitrofurantoin for seven days. She said I’d notice a discoloration in urine and I did. I’m on d third day, still taking it but d discoloration is gone. My urine looks normal and my vagina is itching and my labia minora is swollen. What’s going on?

 

 

Doctor: Hello,The most common causative organism for urinary tract infection in women is E.Coli . Nitrofurantoin is an otherw ise safe antibiotic for urinary tract infection. It is known to cause a urine color change inform of increased yellowish color. But if you have developed vaginal itching and swelling of labia following its use on the third day , then it is likely that you are allergic to Nitrofurantoin and developed a delayed hypersensitivity reaction to the drug.It is advisable that you may stop the drug and review with your physician for a change of antibiotics ( possibly NORLOX+TINIDAZOLE) and prescribing anti-histaminics for allergy control along-with . Please increase your water intake in the meantime to allow urinary excretion of the Nitrofurantoin metabolites sooner.I hope i have answered your query,wishing you good health,regards

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment